Heavy Rain, Alger
- When
- June 6, 6:45 PM EST to 7:15 PM EST
- Where
- Alger County, Eben Jct
- Reported by
- Trained Spotter
- Coordinates
- 46.350, -86.970
The observer near Chatham measured 0.90 of an inch of rainfall in 30 minutes.
The passage of a low pressure trough through an unstable airmass caused severe thunderstorms with large hail over Dickinson County on the evening of the 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
The passage of a low pressure trough through an unstable airmass caused severe thunderstorms with large hail over Dickinson County on the evening of the 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 6, 3:40 PM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 440 PM EDT MON JUN 6 2011 .SYNOPSIS... WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW A RIDGE COVERING THE CNTRL CONUS WITH 12Z RAOBS INDICATING A CLOSED CENTER OVER MO. TO THE N...MID/UPPER LEVEL LOW WAS LOCATED OVER HUDSON BAY. BTWN THE TWO FEATURES...FAST WESTERLY FLOW IS NOTED FROM SASKATCHEWAN TO SW QUEBEC. IT'S DIFFICULT TO PICK OUT ANY SHORTWAVES IN THE FAST FLOW. AT THE LOWER LEVELS...VERY WARM/HUMID AIR IS SPREADING INTO THE NRN PLAINS/UPPER MISSISSIPPI VALLEY. 850MB RAOBS SHOWED 850MB TEMPS OF 20C OR HIGHER FROM ND TO SW WI...AND SFC OBS INDICATE DWPTS IN EXCESS OF 60F AS FAR NE AS ERN ND TO SW UPPER MI. LATEST SPC MESOANALYSIS SHOWS MLCAPE HAS INCREASED TO 1-2K J/KG ACROSS THE INTERIOR W HALF OF UPPER MI...AND RECENTLY A FEW SHRA HAVE DEVELOPED ALONG LAKE BREEZE BOUNDARY IN GOGEBIC/SRN ONTONAGON COUNTIES. IF THERE WERE ANY SHORTWAVES OF NOTE APPROACHING...SHRA/TSRA WOULD BE MUCH MORE NMRS. EARLIER IN THE DAY...CONVECTION WAS FIRING JUST AHEAD OF 850MB TROF OVER WI PER RUC ANALYSIS. NRN EXTENT OF TROF IN UPPER MI HAS BEEN QUIET. TO THE N...TAIL END OF SHORTWAVE EXTENDING FROM E OF JAMES BAY INTO NRN ONTARIO IS SUPPORTING A WEAK SFC TROF WHICH IS DRIFTING SE THRU NRN ONTARIO AND NE MN. FEATURE MAY PROVIDE A TRIGGER FOR ADDITIONAL CONVECTION OVER THE NEXT SEVERAL HRS. && .SHORT TERM /TONIGHT AND TUE/... APPEARS FOCUS FOR CONVECTION DURING THE LATE AFTN/EARLY EVENING WILL BE TIED TO LAKE BREEZE BOUNDARY. LACKING SHORTWAVE SUPPORT...EXPECT CONVECTION TO REMAIN SCT IN COVERAGE. SO...FCST INTO THE EARLY/MID EVENING WILL INDICATE CHC/SCT POPS OVER ROUGHLY THE INTERIOR W HALF OF UPPER MI. GIVEN MLCAPE IN THE 1-2K J/KG AND DEEP LAYER SHEAR OF 40-50KT...ISOLATED SVR STORMS WILL BE POSSIBLE IF STORMS CAN MAINTAIN SOME PERSISTENCE. STORMS SHOULD DISSIPATE MID/LATE EVENING. WEAK SFC TROF SHOULD SLIP INTO UPPER MI DURING THE NIGHT AND ESSENTIALLY WASH OUT. DESPITE PRESENCE OF TROF...EXPECT LATE EVENING/OVERNIGHT TO BE DRY AS 850MB WINDS BECOME LIGHT AND WEAKLY ANTICYCLONIC...MINIMIZING THREAT OF ELEVATED CONVECTION. SIGNIFICANT SHORTWAVE LIFTING OUT OF THE SW STATES WILL LEAD TO DEEPENING SFC LOW PRES MOVING NE INTO THE WRN DAKOTAS BY TUE MORNING. RESPONDING LOW-LEVEL JET WILL WORK TO FOCUS CONVECTION WELL TO THE W OVER THE DAKOTAS DURING THE NIGHT. SOME CONVECTIVE ACTIVITY MAY DEVELOP AS FAR E AS WRN LAKE SUPERIOR BY SUNRISE AS ERN PORTION OF LOW-LEVEL JET TRANSLATES E. AS IS OFTEN THE CASE...CONVECTIVE FCSTS ARE A CHALLENGE...AND TUE WILL BE NO DIFFERENT. THE FCST FOR TUE WAS CONSTRUCTED BASED ON EXPECTED PROGRESS OF LOW-LEVEL JET AND 850MB WARM FRONT. ASSUMING CONVECTION IS FIRING ON THE NOSE OF LOW-LEVEL JET TO THE W OVERNIGHT...THAT CONVECTION SHOULD SHIFT ESE ACROSS THE AREA DURING THE MORNING. DURING THE MORNING...EFFECTIVE DEEP LAYER SHEAR SHOULD BE IN EXCESS OF 40KT...AND THIS WILL SUPPORT ORGANIZED STORMS WITH HAIL THREAT IF THERE IS ENOUGH INSTABILITY. CONVECTION MAY TEND TO BECOME MORE ORGANIZED IN THE AFTN ACROSS LAKE SUPERIOR AS COOL MARINE LAYER PROVIDES AN INCREASINGLY EFFECTIVE LIFTING SFC FOR EVEN WARMER/MORE HUMID AIR OVERRIDING IT. SOME OF THIS CONVECTIVE ACTIVITY IN THE AFTN MAY BRUSH THE KEWEENAW AND THE ERN FCST AREA (CHC POPS). THE REST OF THE AREA MAY END UP BECOMING CAPPED FOR THE MOST PART IN THE AFTN PROVIDED NO SHORTWAVES PASS THRU THE AREA. THUS...ONLY SLIGHT CHC POPS WERE RETAINED IN THE AFTN. EXPECT A VERY WARM/HUMID DAY. MIXING TO 850MB SUPPORTS MAX TEMPS WELL INTO THE 80S...POSSIBLY REACHING 90F...IN THE INTERIOR W HALF. ERLY WIND COMPONENT SHOULD DOMINATE ACROSS LAKE SUPERIOR...KEEPING AREAS ALONG THE SHORE COOLER...ESPECIALLY ACROSS THE KEWEENAW. SRLY FLOW OVER LAKE MICHIGAN WILL KEEP AREAS NEAR THE SHORE OVER THE SE FCST AREA COOLER AS WELL. .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... AT 00Z WEDNESDAY THE 500MB RIDGE OVER THE AREA WILL BECOME DEPRESSED AS THE NEXT TROUGH /CURRENTLY IN THE FORM OF A CLOSED LOW ACROSS NV/ SLIDES ACROSS THE SHARED CENTRAL U.S. AND CANADIAN BORDER. THE SFC LOW WILL BE JUST TO OUR WEST...WITH THE LOCATION OF THE WARM FRONT OF KEY INTEREST. AT THIS POINT IT LOOKS LIKE THE MODEL CONSENSUS WOULD BE TO HAVE IT ACROSS CENTRAL TO NORTHERN LAKE SUPERIOR BY 00Z WEDNESDAY. THIS WOULD LEAVE CENTRAL UPPER MI IN THE WARM SECTOR. HAVE CONTINUED TO PLAY ON THE IDEA OF AFTERNOON CONVECTION POPPING IN OUR HOT AND HUMID AIRMASS...AS TEMPERATURES CENTRAL JUMP IN THE UPPER 80S...WITH MID 90S POSSIBLE NEAR IMT /WITH 850MB TEMPS NEAR 20C./. DEW POINTS WILL LIKELY REMAIN IN THE LOW TO MID 60S CENTRAL BY EARLY AFTERNOON. PATCHY TO AREAS OF FOG CAN BE EXPECTED TO LINGER ACROSS THE GREAT LAKES UNTIL THE PASSAGE OF THE LOW. EXPECT THIS SFC LOW/500MB TROUGH TO CROSS LAKE SUPERIOR WEDNESDAY. TIMING CONTINUES TO BE AN ISSUE...WITH MODELS IN 2 DIFFERENT CAMPS. THE 12Z GFS AND NAM ARE ON THE SLOWER SIDE...WHILE THE 12Z CANADIAN AND ECMWF ARE ABOUT 3 TO 6 HOURS FASTER BY WEDNESDAY AFTERNOON. GIVEN THIS...CENTRAL AND EASTERN UPPER MI STILL LOOK TO BE THE BEST LOCATIONS FOR AFTERNOON CONVECTION /MAINLY SOUTHEAST OF A LINE FROM IRON RIVER TO BIG BAY. THE DAY 3 SPC CONVECTIVE OUTLOOK STILL HAS A SLIGHT RISK NOSING INTO FAR SOUTH CENTRAL UPPER MI FOR WEDNESDAY AFTERNOON. WITH ALL THE COOL AIR QUICKLY SURGING IN BEHIND THE LOW. BY 06Z THURSDAY 850MB TEMPS WOULD HAVE FALLEN AROUND TO AROUND 3C FAR WEST. AS A RESULT OF THIS RAPID COOL DOWN...LOWER DEW POINTS LOOKED REALISTIC. THIS WILL BRING THE RETURN OF 30 TO 35 PERCENT AFTERNOON RH VALUES AT LEAST THROUGH THE END OF THE WORK WEEK. RAN CLOSER TO THE WMODEL AND UTILIZED THE MIXED DEW POINT TOOL TO HELP ASSIST IN SHOWING ALL THE DRY AIR FILTERING IN BEHIND THE COLD FRONT ON THURSDAY. HIGH PRESSURE WILL RESULT IN A DRY FORECAST FOR LATE THURSDAY MORNING THROUGH SATURDAY MORNING...BEFORE THE NEXT SFC LOW TRACKS ACROSS LOWER WI AND MI SATURDAY INTO EARLY SUNDAY. THIS MAY BRING A CHANCE OF MAINLY SHOWERS TO THE SE CORNER OF THE CWA. && .AVIATION /FOR THE 18Z TAF ISSUANCE/... VFR CONDITIONS WILL PREVAIL INTO AT LEAST THE EARLY EVENING AT KCMX/KSAW. INCREASING LOW-LEVEL MOISTURE COMBINED WITH STRONG DAYTIME HEATING IS RESULTING IN INCREASING INSTABILITY...AND THIS WILL LIKELY YIELD SCT CONVECTION THIS AFTN INLAND FROM LAKE MODERATION. AS A RESULT...SHRA/TSRA ARE LESS LIKELY TO AFFECT KCMX THAN KSAW. THUS...DID NOT MENTION ANY PCPN AT KCMX...BUT EVEN AT KSAW...CONFIDENCE IS LOW FOR SHRA/TSRA TO OCCUR. SO...OPTED TO MAINTAIN FLAVOR OF INHERITED FCST THAT INCLUDED VCSH AND CB CLOUD GROUP LATER IN THE AFTN. LATER THIS EVENING/OVERNIGHT...WEAK SFC TROF SETTLING OVER THE AREA AND POOLING LOW-LEVEL MOISTURE MAY LEAD TO FOG DEVELOPMENT AND IFR VIS AT BOTH SITES. IF SOME RAINFALL OCCURS AT KSAW THIS AFTN/EARLY EVENING...CONDITIONS COULD FALL TO LIFR/VLIFR OVERNIGHT. IMPROVEMENT TO VFR WILL OCCUR AT BOTH TERMINALS AFTER SUNRISE. && .MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/... WEAK SFC TROF DRIFTING INTO THE UPPER LAKES WILL RESULT IN WINDS BECOMING LIGHT/VRBL TONIGHT. THEN...PRES FALLS ASSOCIATED WITH LOW PRES MOVING ACROSS THE DAKOTAS TUE WILL RESULT IN STRENGTHENING EASTERLY WINDS ACROSS THE LAKE. THIS IS A TYPICAL SETUP FOR FAIRLY STRONG WINDS OVER WRN LAKE SUPERIOR. WINDS THERE SHOULD INCREASE TO 20-30KT. AS THE LOW SHIFTS TO THE UPPER LAKES WED...WINDS WILL DIMINISH TUE NIGHT INTO WED. BEHIND THE LOW...NORTHWESTERLY WINDS WILL INCREASE TO 15-25KT. COULD SEE A BRIEF PERIOD OF 20-30KT WINDS OVER ERN LAKE SUPERIOR WED NIGHT. THU/FRI WILL FEATURE WINDS UNDER 20KT AS HIGH PRES SETTLES OVER THE LAKES. FOG MAY BECOME AN ISSUE OVER LAKE SUPERIOR UNTIL THE LOW PRES SYSTEM PASSES WED. FOG IS MORE LIKELY TO DEVELOP AND BECOME WIDESPREAD/LOCALLY DENSE IF SHRA/TSRA MOVE ACROSS THE LAKE. THAT COULD OCCUR TUE. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && SYNOPSIS...ROLFSON SHORT TERM...ROLFSON LONG TERM...KF AVIATION...ROLFSON MARINE...ROLFSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 356 PM EDT MON JUN 6 2011 MIZ001>007-009>014-084-085-071200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 356 PM EDT MON JUN 6 2011 /256 PM CDT MON JUN 6 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE EVENING HOURS...MAINLY ACROSS CENTRAL UPPER MICHIGAN. SOME OF THE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL...MAINLY AWAY FROM LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY NIGHT. THERE IS A SLIGHT RISK SOME OF THE THUNDERSTORMS MAY BE SEVERE...MAINLY OVER SOUTH CENTRAL UPPER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HAIL OR STRONG WINDS WOULD BE GREATLY APPRECIATED. LSZ162-240>251-263>267-071200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 356 PM EDT MON JUN 6 2011 /256 PM CDT MON JUN 6 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-071200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 356 PM EDT MON JUN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING. SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL AND WINDS OVER 35 KNOTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY NIGHT...AND AGAIN SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. KF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 501 PM CDT MON JUN 6 2011 MIZ005-011-062245- DICKINSON-MARQUETTE- 601 PM EDT MON JUN 6 2011 ...SIGNIFICANT WEATHER ALERT FOR DICKINSON AND MARQUETTE COUNTIES UNTIL 645 PM EDT/545 PM CDT/... AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF CHAMPION...OR 13 MILES WEST OF ISHPEMING. THIS STORM WAS MOVING EAST AT 45 MPH. DIME SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... REPUBLIC... NATIONAL MINE... BIG BASS LAKE... PALMER... GWINN... LITTLE LAKE... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. VOSS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 622 PM EDT MON JUN 6 2011 MIZ005-062300- MARQUETTE- 622 PM EDT MON JUN 6 2011 ...SIGNIFICANT WEATHER ALERT FOR MARQUETTE COUNTY UNTIL 700 PM EDT... AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ISHPEMING. THIS STORM WAS MOVING EAST AT 30 MPH. DIME SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... ISHPEMING... NEGAUNEE... PALMER... TROWBRIDGE PARK... SANDS... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. VOSS
The Marquette radar (KMQT), 49 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
2 hail, 1 heavy rain. Local standard time, as filed.
The observer near Chatham measured 0.90 of an inch of rainfall in 30 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321946, 321944, 321945.